Colorado, 2004

High Wind in Colorado, December 20, 2004

December 20, 2004 · NWS GLD · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 20, 2:28 AM MST, 8 hours 17 minutes earlier.

Area forecast discussion, Dec 20, 2:28 AM MST, 8 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
228 AM MST MON DEC 20 2004

.DISCUSSION...THE 07Z SURFACE ANALYSIS PLACES A TROUGH IN EASTERN
COLORADO. HIGH PRESSURE WAS OVER WESTERN COLORADO AND LOW PRESSURE
IN NORTH DAKOTA. NORTHWEST FLOW CONTINUES ACROSS THE REGION. A
SHORTWAVE CAN BE SEEN ON WATER VAPOR IMAGERY MOVING INTO NORTHWEST
MONTANA.

MAIN FORECAST PROBLEMS WITH THIS PACKAGE ARE WIND POTENTIAL FOR THIS
AFTERNOON AND POPS FOR TUESDAY NIGHT.

THE SHORTWAVE MENTIONED ABOVE WILL MOVE QUICKLY SOUTHEAST TODAY INTO
NEBRASKA. SUBSIDENCE/LAPSE RATES AND 850MB COLD AIR ADVECTION WILL
HELP MIX DOWN 850MB WIND AROUND 35KTS. ALSO WATER VAPOR IMAGERY
SHOWS GOOD DRYING ACROSS WYOMING/WESTERN MONTANA. BOTH MET/MAV MOS
GUIDANCE INDICATE ADVISORY LEVEL WINDS POSSIBLE THIS AFTERNOON
ACROSS THE NORTHWEST FORECAST AREA. AFTER COORDINATION WITH AFFECTED
OFFICES HAVE DECIDED TO ISSUE A WIND ADVISORY. SEE THE SPECIFICS
BELOW. WINDS SHOULD DROP QUICKLY BELOW ADVISORY LEVELS AROUND
SUNDOWN. 850 MB TEMPERATURES CONTINUE TO FALL OVERNIGHT SO THAT
TUESDAY MAX TEMPERATURES WILL BE MUCH COLDER. SHORTWAVE ENERGY
EJECTING OUT OF A TROUGH WILL BRING SOME UPWARD VERTICAL VELOCITIES
TO MAINLY THE SOUTHERN FORECAST AREA. FRONTOGENETIC FORCING IS ALSO
INDICATED SO WILL KEEP A SLIGHT CHANCE IN CURRENT FORECAST. SNOW
AMOUNTS SHOULD BE LESS THAN 1 INCH. THE NEXT PROBLEM IS WHETHER SNOW
WILL CONTINUE TUESDAY NIGHT. THE ETA SAYS IT WILL WHILE THE GFS SAYS
NO. AFTER CONSIDERABLE COMPARISON IT APPEARS THAT THE ONLY REAL
DIFFERENCE IN THE MODELS IS THAT THE ETA HAS SOME SURFACE BASED
UPSLOPE OVER COLORADO ZONES. BOTH MODELS HAVE AN AREA OF NVA OVER
THE AREA. ETA QPF SEEMS OVERDONE BASED ON NEGLIGIBLE FORCING.
CONSEQUENTLY HAVE OPTED TO KEEP CURRENT FORECAST DRY TUESDAY NIGHT.
SUBSIDENCE PREVAILS WEDNESDAY WITH DRY WEATHER. HIGH TEMPERATURES
TODAY WILL HAVE AN EARLY START DUE TO MILD OVERNIGHT LOW
TEMPERATURES. 850MB TEMPERATURES START COOLING AFTER 18Z TODAY. HIGH
TEMPERATURES TUESDAY WILL BE MUCH COLDER DUE TO THE ARCTIC AIRMASS
AND CLOUDS. 850MB TEMPERATURES WEDNESDAY RANGE FROM -6 TO -8
DEGREES. PLAN TO USE A BLEND OF MET/MAV TEMPERATURE GUIDANCE AND
UNDERCUTTING IN A FEW INSTANCES.

IN THE EXTENDED...ADJUSTED MAX TEMPERATURES DOWN A DEGREE OR TWO TO
MATCH WITH LATEST GUIDANCE AND SURROUNDING GRIDS. OTHERWISE NO OTHER
CHANGES MADE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY THIS AFTERNOON...CHEYENNE..SHERMAN..
     RAWLINS..THOMAS COUNTIES.
NE...WIND ADVISORY THIS AFTERNOON...DUNDY..HITCHCOCK COUNTIES.
CO...WIND ADVISORY THIS AFTERNOON...YUMA..KIT CARSON COUNTIES.

&&

FS
Hazardous weather outlook, Dec 20, 4:10 AM MST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
410 AM MST MON DEC 20 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211300-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
410 AM MST MON DEC 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

VERY WINDY CONDITIONS WILL DEVELOP ACROSS THE NORTHWEST PART OF THE
TRI-STATE AREA BY LATE MORNING AND CONTINUE DURING THE AFTERNOON.
NORTHWEST WIND AT 25 TO 35 MPH WITH GUSTS TO 45 MPH CAN BE EXPECTED
GENERALLY ALONG AND NORTH OF INTERSTATE 70 FROM FLAGLER COLORADO TO
JUST EAST OF COLBY KANSAS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD
EXERCISE CAUTION UNTIL THE WINDS SUBSIDE EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF LIGHT SNOW ON TUESDAY ACROSS PART OF THE
TRI STATE AREA. THE AREA OF SNOW WILL BE GENERALLY SOUTH OF
INTERSTATE 70. AT THIS TIME SNOWFALL AMOUNTS OF LESS THAN AN INCH ARE
EXPECTED. THE MAIN HAZARD WILL BE TO MOTORISTS DUE TO THE LIMITED
VISIBILITY FROM FALLING SNOW.

THERE WILL BE ANOTHER SLIGHT CHANCE OF LIGHT SNOW THURSDAY AND
THURSDAY NIGHT. ALTHOUGH EXPECTED SNOWFALL WILL BE LIGHT. ROADS COULD
BECOME SLICK IN SPOTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Yuma County

When
December 20, 10:45 AM MST to 1:00 PM MST
Where
Yuma County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

A strong pressure gradient developed at the surface resulting in very strong northwest winds over much of the Central High Plains on Monday, December 20th. Little or no damage was reported, however winds across southwest Nebraska and much of western Kansas gusted between 40 and 50 mph during the morning and early afternoon hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430474.